Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/6030
Title: Regularized least squares approximations on the sphere using spherical designs
Authors: An, C
Chen, X 
Sloan, IH
Womersley, RS
Keywords: Spherical polynomial
Regularized least squares approximation
Filtered approximation
Rotationally invariant
Spherical design
Perturbation
Lebesgue constant
Issue Date: 2012
Publisher: Society for Industrial and Applied Mathematics
Source: SIAM journal on numerical analysis, 2012, v. 50, no. 3, p. 1513–1534 How to cite?
Journal: SIAM Journal on numerical analysis 
Abstract: We consider polynomial approximation on the unit sphere S² = {(x, y, z) ∈ R³ :x² + y² + z² = 1} by a class of regularized discrete least squares methods with novel choices for the regularization operator and the point sets of the discretization. We allow different kinds of rotationally invariant regularization operators, including the zero operator (in which case the approximation includes interpolation, quasi-interpolation, and hyperinterpolation); powers of the negative Laplace–Beltrami operator (which can be suitable when there are data errors); and regularization operators that yield filtered polynomial approximations. As node sets we use spherical t-designs, which are point sets on the sphere which when used as equal-weight quadrature rules integrate all spherical polynomials up to degree t exactly. More precisely, we use well conditioned spherical t-designs obtained in a previous paper by maximizing the determinants of the Gram matrices subject to the spherical design constraint. For t ≥ 2L and an approximating polynomial of degree L it turns out that there is no linear algebra problem to be solved and the approximation in some cases recovers known polynomial approximation schemes, including interpolation, hyperinterpolation, and filtered hyperinterpolation. For t ∈ [L, 2L) the linear system needs to be solved numerically. Finally, we give numerical examples to illustrate the theoretical results and show that well chosen regularization operator and well conditioned spherical t-designs can provide good polynomial approximation on the sphere, with or without the presence of data errors.
URI: http://hdl.handle.net/10397/6030
ISSN: 0036-1429 (print)
1095-7170 (online)
DOI: 10.1137/110838601
Rights: ©2012 Society for Industrial and Applied Mathematics
Appears in Collections:Journal/Magazine Article

Files in This Item:
File Description SizeFormat 
An_Regularized_Least_Squares.pdf2.19 MBAdobe PDFView/Open
Access
View full-text via PolyU eLinks SFX Query
Show full item record
PIRA download icon_1.1View/Download Contents

SCOPUSTM   
Citations

9
Last Week
0
Last month
0
Citations as of May 20, 2018

WEB OF SCIENCETM
Citations

7
Last Week
0
Last month
0
Citations as of May 19, 2018

Page view(s)

148
Last Week
3
Last month
Citations as of May 21, 2018

Download(s)

139
Citations as of May 21, 2018

Google ScholarTM

Check

Altmetric


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.